Funnel Cloud, Madison
- When
- May 30, 3:46 PM CST
- Where
- Madison County, 6.25 mi E of Earlham
- Reported by
- Trained Spotter
- Coordinates
- 41.490, -94.010
Trained spotter reported a brief funnel cloud.
Clear skies in the morning and southwest surface winds led to modest temperatures in the low to mid 80s by mid-afternoon along with fairly high humidity with dew points in the mid to upper 60s. The bulk of the shower and storm action had pushed off to the eastern edges of Iowa and beyond by this time, however vigorous cumulus clouds were seen by the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Clear skies in the morning and southwest surface winds led to modest temperatures in the low to mid 80s by mid-afternoon along with fairly high humidity with dew points in the mid to upper 60s. The bulk of the shower and storm action had pushed off to the eastern edges of Iowa and beyond by this time, however vigorous cumulus clouds were seen by the afternoon. While the environment did not support a widespread opportunity for funnel clouds, decent low level lapse rates around 8 deg C/km were seen locally with 75 to 100 J/kg 0-3 km MLCAPE and 50 to 100 m2/s2 0-3 km helicity were able to overcome an approximately 1500 m LCL and produce a brief Funnel cloud southwest of the Des Moines metro area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 30, 2:55 PM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 355 PM CDT Wed May 30 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 355 PM CDT Wed May 30 2018 Upper level PV anomaly is currently lifting northeast though north central Iowa with drier and warmer mid level air arriving behind the system. Scattered non-severe thunderstorms have developed ahead of the system generally east/northeast of a Mason City to Waterloo and Muscatine line. While isolated showers could develop in the wake of the system, most locations should remain dry the remainder of the afternoon. Warm and dry conditions will continue on Thursday. Possible some diurnal cumulus develops over the northern half of Iowa by the afternoon. High temperatures should reach the lower 90s south and the mid to upper 80s south. The upper ridge will be over Iowa by Friday along with the thermal ridge moving into the area. Some flat cumulus may again develop by the afternoon but profiles will be quite dry above 800 mb. High temperatures in the upper 80s to mid 90s are possible. A vigorous PV anomaly will approach the area late Friday night into Saturday morning. Expect an MCS to develop South Dakota and Nebraska Friday night and roll into Iowa late Friday night into Saturday morning. Strong theta-e advection will lift into central and southwest Iowa mainly after 06z Saturday with MUCAPEs over 3000 J/kg possible. Will continue to monitor the severe weather potential with this system. Certainly wind and hail would be possibilities. In addition, PWAT values could approach 2 inches and could result in locally heavy rainfall. Still uncertain on how this system will evolve. Possible the decaying storms hit better surface instability over the east by mid to late morning and intensify once again and move east and central Iowa will be done with the storms. Another scenario is additional storms are able to develop along the trailing cold front during the afternoon, provided instability can be established with clearing arriving. A brief switch to northwest flow aloft will arrive later in the day Saturday and into Sunday and will bring cooler and more seasonal temperatures for the weekend in the wake of the storms. The upper flow becomes more zonal to begin next week with some warm advection arriving. This will allow temperatures to warm back into the mid to upper 80s along with little to no precipitation expected Monday and Tuesday. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1248 PM CDT Wed May 30 2018 A few thunderstorms will be possible this afternoon over the northeast including the vicinity of KMCW/KALO this afternoon. Local MVFR cigs are possible this afternoon over mainly northern Iowa this afternoon. A sct-bkn 3-4kft cigs are possible elsewhere at times this afternoon. The wind may be breezy at times from the southwest before diminishing this evening. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 404 PM CDT Wed May 30 2018 IAZ004>007-015>017-024>028-039-312115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Humboldt-Wright-Franklin-Butler-Bremer-Black Hawk- 404 PM CDT Wed May 30 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered non-severe thunderstorms are expected are possible through 7 pm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances return from Friday night into Saturday. Severe weather may be possible with some of the storms late Friday night into Saturday. In addition, locally heavy rainfall may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation but may be needed early in the weekend. IAZ023-033>038-044>050-057>062-070>075-081>086-092>097-312115- Pocahontas-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas- Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 404 PM CDT Wed May 30 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances return from Friday night into Saturday. Severe weather may be possible with some of the storms late Friday night into Saturday. In addition, locally heavy rainfall may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation but may be needed late Friday night into Saturday.
The Des Moines radar (KDMX), 36 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
1 funnel cloud. Local standard time, as filed.
Trained spotter reported a brief funnel cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756202.